Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 560, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 2023, 3:21 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2023, 3:21 PM MDT (21:21 UTC)
- Expired
- Aug 12, 2023, 3:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 187 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 2834 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WUUS55 KPUB 122121
SVRPUB
COC009-071-122145-
/O.NEW.KPUB.SV.W.0560.230812T2121Z-230812T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
321 PM MDT Sat Aug 12 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Baca County in southeastern Colorado...
Southeastern Las Animas County in southeastern Colorado...
* Until 345 PM MDT.
* At 320 PM MDT, a severe thunderstorm was located 9 miles northwest
of Kenton, or 35 miles southwest of Springfield, moving east at 10
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 10310 3714 10291 3700 10291 3700 10310
TIME...MOT...LOC 2120Z 269DEG 7KT 3703 10304
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Moore2 follow-up statements
890
WWUS55 KPUB 122131
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
331 PM MDT Sat Aug 12 2023
COC009-071-122145-
/O.CON.KPUB.SV.W.0560.000000T0000Z-230812T2145Z/
Baca CO-Las Animas CO-
331 PM MDT Sat Aug 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 331 PM MDT, a severe thunderstorm was located 9 miles northwest of
Kenton, or 35 miles southwest of Springfield, and is nearly
stationary.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3705 10309 3712 10296 3713 10294 3700 10294
3700 10310
TIME...MOT...LOC 2131Z 276DEG 2KT 3703 10305
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Moore189
WWUS55 KPUB 122139
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
339 PM MDT Sat Aug 12 2023
COC009-071-122149-
/O.EXP.KPUB.SV.W.0560.000000T0000Z-230812T2145Z/
Baca CO-Las Animas CO-
339 PM MDT Sat Aug 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.
LAT...LON 3705 10309 3712 10296 3713 10294 3700 10294
3700 10310
TIME...MOT...LOC 2139Z 267DEG 7KT 3703 10304
$$
MooreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:14 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 12, 2:14 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 214 PM MDT Sat Aug 12 2023 .SHORT TERM...(This evening through Sunday) Issued at 209 PM MDT Sat Aug 12 2023 Key Messages: 1) Stormy early Saturday evening, with precipitation decreasing throughout the night. 2) Rain showers and thunderstorms return Sunday, particularly across the mountains and valleys. Synopsis: Some active weather remains in place for southern Colorado, particularly on Sunday. A shortwave will exit the region throughout the evening and leave a messy flow pattern in its wake. Then throughout Sunday, a shortwave trough will push to the south and towards southern Colorado. This pattern will lessen precipitation overnight, with a typical diurnal uptick in precipitation for Sunday. Tonight: The early evening will start off with scattered to numerous rain showers and thunderstorms associated with the increased forcing and support from the first aforementioned shortwave. As this wave starts to exit the southern Colorado area throughout the evening, forcing and support will decrease, with messy flow and a modest rise in subsidence behind the feature. This subsidence, coupled with decreasing instability, will help to dissipate any rain showers and thunderstorms across southern Colorado, with most, if not all, precipitation gone around midnight. As for temperatures, a near average night is anticipated for southern Colorado. While weak downsloping westerly winds will be in place, a warming mechanism, clearing skies will allow for better radiational cooling. Given this, the plains will drop into the upper 50s to low 60s, the valleys sinking into the 40s, and the mountains cooling into the upper 30s to mid 40s. Tomorrow: Sunday will bring another day of active weather to southern Colorado. The second aforementioned shortwave will be pushing southward towards Colorado, though it is expected to still remain just to the northeast of the southern Colorado region, leaving mostly messy flow over the region. While the overall disorganized flow will remain in place, a modest moisture plume, coupled with a diurnal increase in instability, will allow for scattered to numerous rain showers and thunderstorms across much of southern Colorado. The exception to this will be across the lower elevations. As the wave treks southward, it will shove a cold front across the area during the mid to late morning hours, though this will mostly remain across the lower elevations of the I25 corridor and eastern plains. This front is expected to decrease instability across these areas, which will limit rain shower and thunderstorm coverage and intensity, with more isolated precipitation expected. Looking at temperatures, given an early increase in cloud cover, another mild day is expected, with much of the area near to slightly below average values. The plains will warm into the mid and upper 80s, the valleys reaching into the upper 70s to low 80s, and the mountains rising into the mid 50s and 60s. .LONG TERM...(Sunday night through Saturday) Issued at 209 PM MDT Sat Aug 12 2023 Models in decent agreement through the extended period with some timing differences between the GFS and ECMWF by late week. Cool temperatures early in the week will warming back up to above average by late week. Sunday night through Tuesday...northeasterly low level flow will keep moisture banked along the Mountains with showers and thunderstorms ongoing Sunday evening. This activity may be capable of producing locally heavy rainfall, and flash flooding may be possible on area burn scars. Thunderstorms should dissipate by Monday morning. An upper trough will continue to drift eastward into the Ohio Valley, while high pressure rebuilds across Colorado. Afternoon and evening showers and thunderstorms are expected by Monday afternoon over the higher terrain. Limited energy should keep coverage on the lower side, and dry conditions across the Plains. Shower and thunderstorm activity should dissipate Monday evening with loss of daytime heating. Overall, temperatures on the Plains will be nice, with 70s to near 80 for highs. Tuesday looks to be a transition day. The upper ridge will continue to build across Colorado, with increasing southerly flow from the Desert Southwest into the Intermountain West. There will likely be an uptick in showers and thunderstorms over the Mountains on Tuesday. The main core of energy looks to remain to our west, with the best shower and thunderstorm coverage along the Continental Divide. Steering flow out of the south should keep thunderstorm activity confined to the higher terrain. Temperatures will be on the rise, with 80s and 90s across the lower elevations. Wednesday through Saturday...the upper high will strengthen overhead Wednesday into Thursday before shifting east into the Central Plains for Friday and Saturday. With the ridge overhead, shower and thunderstorm activity looks to become more isolated to scattered in nature over the Mountains. Southerly steering flow will keep convection over the higher terrain. Showers and thunderstorms will dissipate both evenings after sunset. Temperatures will continue to warm into the 90s. As the upper high shifts east into the Central Plains, the southerly moisture plume and embedded waves lifting out of New Mexico and across Colorado. There will be an increase in expected shower and thunderstorm activity across the region for Friday and Saturday. Temperatures will also continue to warm, with mid 90s to lower 100s for highs across the Plains. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 209 PM MDT Sat Aug 12 2023 KCOS and KPUB: VFR conditions are expected over the next 24 hours. Isolated rain showers and thunderstorms are expected to persist this early this evening, and dissipate by mid to late evening. Lightning and gusty winds are the primary hazards with any stronger precipitation cores. Otherwise, winds will become lighter and more variable overnight. By mid morning, a cold front will drop southward, quickly increasing winds behind it. Sustained winds and wind gusts will remain increased behind the front throughout the afternoon. KALS: VFR conditions are expected over the next 24 hours. Isolated to scattered rain showers and thunderstorms are expected to persist within the San Luis Valley early this evening, and finally dissipate by late evening. Lightning and gusty winds are the primary hazards with any stronger precipitation cores. Otherwise, winds will remain light and variable overnight, with an increase in sustained winds and wind gusts during tomorrow afternoon. There is still a possibility of low clouds developing overnight, but confidence in this scenario still remains low at this time. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SIMCOE LONG TERM...MOZLEY AVIATION...SIMCOE
Hazardous weather outlook, Aug 12, 11:24 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1124 AM MDT Sat Aug 12 2023 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1124 AM MDT Sat Aug 12 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Several strong to severe thunderstorms are forecast this afternoon and evening over the southeast plains, generally along and south of the Arkansas River. Hail up to tennis ball size and wind gusts of 60 to 70 mph will be possible in this area, and very heavy rainfall may produce localized flash flooding as well. Elsewhere, scattered to numerous thunderstorms are expected, with frequent lightning, outflow winds to 50 mph, small hail, and localized heavy rain all possible. Vulnerable burn scar areas, especially in the southern Sangre de Cristo Mountains, may see an enhanced chance for flash flooding under any stronger storms. Storms will slowly diminish and exit the region this evening, and most activity will be done by near or shortly after midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widely scattered showers and thunderstorms will develop during the day on Sunday, with best chances over the southern mountains and southeastern plains. Burn scar flash flooding could be possible. There could be a few strong to severe storms over the southern Sangre de Cristo Mountains, Raton Mesa, and southeastern plains by late Sunday afternoon through early Monday morning. Strong outflow winds to 70 mph and hail of possibly 2 inches in diameter will be the main threats. Afternoon and evening showers and thunderstorms will have more widespread coverage over the higher terrain on Monday. Burn scar areas will be most at risk, with flash flooding possible. Afternoon and evening showers and thunderstorms will not be as widespread, and mostly confined to the higher terrain on Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 10/STEWARD
In the hours before
Special weather statement, Aug 12, 11:22 AM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1122 AM MDT Sat Aug 12 2023
COZ074-075-088-121800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1122 AM MDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of south central
Huerfano and southwestern Las Animas Counties through NOON MDT...
At 1122 AM MDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or 21 miles south of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spanish Peaks, Boncarbo, Stonewall and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 10497 3713 10515 3743 10496 3726 10464
TIME...MOT...LOC 1722Z 214DEG 19KT 3715 10501
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
kamSpecial weather statement, Aug 12, 2:32 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Sat Aug 12 2023
COZ094-099-122100-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
232 PM MDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern Baca
and southeastern Las Animas Counties through 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kenton, or 38 miles southwest of Springfield,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3707 10329 3729 10307 3700 10286 3700 10324
TIME...MOT...LOC 2032Z 240DEG 20KT 3706 10317
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MooreSpecial weather statement, Aug 12, 2:55 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
255 PM MDT Sat Aug 12 2023
COZ094-099-122130-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
255 PM MDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of western Baca and
eastern Las Animas Counties through 330 PM MDT...
At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 35 miles west of Springfield, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Baca and
eastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.
&&
LAT...LON 3720 10317 3720 10330 3740 10338 3738 10308
TIME...MOT...LOC 2055Z 187DEG 9KT 3726 10323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MooreThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:22 AM MDT | Special Weather Statement | PUB | Costilla | 38 min |
| Aug 12, 2:32 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Aug 12, 2:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 28 min |
| Aug 12, 2:55 PM MDT | Special Weather Statement | PUB | 35 min | |
| Aug 12, 4:03 PM MDT | Special Weather Statement | PUB | Baca | 27 min |
| Aug 12, 5:02 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.